Should sitagliptin be discontinued when initiating glargine?

  • Roussel R & al.
  • Diabetes Obes Metab
  • 4 Nov 2018

  • curated by Miriam Tucker
  • Clinical Essentials
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

Takeaway

  • When initiating glargine (Lantus) in patients with type 2 diabetes (T2D) inadequately controlled with metformin and sitagliptin (Januvia), continuing the sitagliptin may result in better glycemic control without excess hypoglycemia.  

Why this matters

  • Clinical practice guidelines provide little guidance regarding continuing or discontinuing other glucose-lowering agents when initiating insulin therapy.  

Study design

  • 743 adults with inadequately controlled T2D (HbA1c ≥7.5%) on metformin and sitagliptin and initiating glargine were randomly assigned to continuing vs discontinuing sitagliptin for 30 weeks.
  • Funding: Merck & Co., Inc., Kenilworth, NJ, USA.

Key results

  • Mean HbA1c achieved and percentage point change from baseline were, respectively, 6.85% and −1.88% with sitagliptin vs 7.31% and −1.42% for placebo (P<.001>
  • Percentages achieving HbA1c
  • Documented symptomatic hypoglycemia (≤3.9 mmol/L [70 mg/dL]) occurred in 33.5% with sitagliptin vs 37.7% placebo (P=.250).  
  • Other adverse event rates and body weight changes were similar between the 2 groups.

Limitations

  • Use of other agents not investigated.

Please confirm your acceptance

To gain full access to GPnotebook please confirm:

By submitting here you confirm that you have accepted Terms of Use and Privacy Policy of GPnotebook.

Submit